Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 69, NWS Wichita, KS

April 14, 20115 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 2011, 5:46 PM CDT for 5 counties in Kansas. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2011, 5:46 PM CDT (22:46 UTC)
Expired
Apr 14, 2011, 6:45 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Elk County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 136 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 6:02 PM CDTHAIL 1Elk City, KS
Apr 14, 6:25 PM CDTTSTM WND DMGIndependence, KSTRAINED SPOTTER REPORTS 8 INCH DIAMETER TREE LIMBS DOWN.
Apr 14, 6:29 PM CDTHAIL 0.75E Independence, KSTRAINED SPOTTER REPORTS PENNY SIZED HAIL AND HEAVY RAIN.
Apr 14, 6:48 PM CDTTSTM WND DMGIndependence, KSKWCH STORM CHASER REPORTS 5 TO 6 INCH DIAMETER TREE LIMBS DOWN PASSING THROUGH INDEPENDENCE ON US 75.
Apr 14, 6:48 PM CDTTSTM WND GST 75Parsons Tri City Airpor, KSTRAINED SPOTTER REPORTS 60MPH WINDS WITH GUSTS TO 75 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 2:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 507 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-470 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
507 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WUUS53 KICT 142246
SVRICT
KSC049-099-125-133-205-142345-
/O.NEW.KICT.SV.W.0069.110414T2246Z-110414T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT THU APR 14 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ELK COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN LABETTE COUNTY IN SOUTHEAST KANSAS...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
  WESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  WILSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 645 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED NEAR ELK CITY...OR 12 MILES WEST OF INDEPENDENCE...AND
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...CHERRYVALE...NEODESHA...FREDONIA...CHANUTE...
  LONGTON...ELK CITY...LIBERTY...ALTOONA...THAYER...BUFFALO...
  SYCAMORE...BUXTON...PARSONS TRI CITY ARPT...NEW ALBANY...
  COYVILLE...BENEDICT...EARLTON...CHANUTE AIRPORT AND (CNU)JOHN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3699 9596 3729 9595 3730 9616 3760 9599
      3760 9596 3772 9593 3773 9521 3714 9560
TIME...MOT...LOC 2246Z 214DEG 38KT 3724 9591
WIND...HAIL 70MPH 1.00IN

$$

JAKUB
2 follow-up statements
264 
WWUS53 KICT 142310
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT THU APR 14 2011

KSC049-099-125-133-205-142345-
/O.CON.KICT.SV.W.0069.000000T0000Z-110414T2345Z/
WILSON KS-NEOSHO KS-ELK KS-MONTGOMERY KS-LABETTE KS-
610 PM CDT THU APR 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LABETTE...MONTGOMERY...EASTERN ELK...WESTERN NEOSHO AND WILSON
COUNTIES UNTIL 645 PM CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM FREDONIA...TO 6 MILES WEST OF 
NEODESHA...TO TYRO...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...NEODESHA...CHERRYVALE...CHANUTE...LIBERTY...
  ALTOONA...BUFFALO...THAYER...INDEPENDENCE AIRPORT...COYVILLE...         
  SYCAMORE...BENEDICT...PARSONS TRI CITY AIRPORT...CHANUTE              
  AIRPORT...AND EARLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3699 9596 3729 9595 3730 9616 3760 9599
      3760 9596 3772 9593 3773 9521 3714 9560
TIME...MOT...LOC 2309Z 214DEG 38KT 3755 9582 3741 9576
          3711 9581
WIND...HAIL 60MPH 1.00IN

$$

KLEINSASSER
973 
WWUS53 KICT 142331
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT THU APR 14 2011

KSC049-142338-
/O.CAN.KICT.SV.W.0069.000000T0000Z-110414T2345Z/
ELK KS-
631 PM CDT THU APR 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELK COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN WILL 
STILL BE POSSIBLE.

LAT...LON 3699 9596 3729 9595 3760 9596 3772 9593
      3773 9521 3714 9560
TIME...MOT...LOC 2328Z 214DEG 38KT 3757 9565 3744 9559
          3713 9564

$$

KSC099-125-133-205-142345-
/O.CON.KICT.SV.W.0069.000000T0000Z-110414T2345Z/
WILSON KS-NEOSHO KS-MONTGOMERY KS-LABETTE KS-
631 PM CDT THU APR 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LABETTE...MONTGOMERY...WESTERN NEOSHO AND WILSON COUNTIES UNTIL 645
PM CDT...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM ALTOONA...TO NEODESHA...TO 
DEARING...MOVING NORTHEAST AT 45 MPH.

AT 625 PM...WEATHER SPOTTER REPORTED WIND DAMAGE IN INDEPENDENCE 
FROM WINDS UP TO 60 MPH. 

LOCATIONS IMPACTED INCLUDE...
  CHERRYVALE...CHANUTE...LIBERTY...BUFFALO...THAYER...BENEDICT...
  PARSONS TRI CITY ARPT...EARLTON...CHANUTE AIRPORT AND (CNU)JOHN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3699 9596 3729 9595 3760 9596 3772 9593
      3773 9521 3714 9560
TIME...MOT...LOC 2328Z 214DEG 38KT 3757 9565 3744 9559
          3713 9564
WIND...HAIL 60MPH 1.00IN

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:00 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 14, 3:00 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU APR 14 2011

.DISCUSSION...

FORECAST HIGHLIGHTS/CONCERNS FOCUS AROUND SEVERE WEATHER OUTBREAK
THROUGH THIS EVENING...AND VERY STRONG NORTHWEST WINDS FRIDAY

THINKING HAS CHANGED LITTLE SURROUNDING SEVERE WEATHER OUTBREAK
THIS AFTERNOON/EVENING. THINKING SEVERE STORMS ARE LIKELY
GENERALLY ALONG AND EAST/NORTHEAST OF A LINE EXTENDING FROM
WELLINGTON TO WICHITA TO HUTCHINSON TO RUSSELL...AS STRONG
SHORTWAVE TROUGH APPROACHES FROM THE WEST. DESPITE DEWPOINTS
STRUGGLING TO REACH 60 DEGREES...STRONG FORCING...AMPLE
SHEAR...STEEP LAPSE RATES AND MODEST INSTABILITY WILL LIKELY
RESULT IN SEVERE STORMS. LOCATIONS GENERALLY SOUTHEAST OF THE
TURNPIKE...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...LIKELY HAVE
THE GREATEST POTENTIAL TO SEE HIGHER END SEVERE WEATHER DUE TO
BETTER SHEAR AND INSTABILITY...INCLUDING THE RISK FOR STRONG/LONG
TRACKED TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. WOULD LIKE
TO SEE HIGHER DEWPOINTS FOR STRONG TORNADOES...BUT THINK THE
THREAT IS STILL THERE GIVEN FORCING AND SHEAR. THE BEST CHANCES
FOR STRONG/LONG TRACKED TORNADOES WILL LIKELY BE OVER
EASTERN/NORTHEAST OKLAHOMA WHERE BEST SHEAR/INSTABILITY COMBO WILL
BE LOCATED. LOCATIONS GENERALLY NORTHWEST OF THE TURNPIKE SHOULD
ALSO SEE STRONG/SEVERE STORMS DESPITE LOWER INSTABILITY...DUE TO
STRONG FORCING AND SHEAR. DESPITE MARGINAL DEWPOINTS...STEEP LAPSE
RATES IN CONJUNCTION WITH STRONGLY BACKED LOW-LEVEL FLOW MAY
RESULT IN A FEW SHORT-LIVED/WEAKER TORNADOES...ALONG WITH THE
THREAT FOR LARGE HAIL/DAMAGING WINDS. SEVERE THREAT SHOULD WANE
THROUGH THE EVENING FROM WEST TO EAST...EXITING SOUTHEAST KANSAS
BY MIDNIGHT.

AS THE SYSTEM CONTINUED TO STACK/BOMB OUT...AREAS OF RAIN SHOWERS
WILL EXPAND/INCREASE WEST TO EAST ACROSS THE AREA AFTER
MIDNIGHT...WITH POTENTIALLY A RAIN/SNOW MIX LATE TONIGHT-EARLY
FRIDAY MORNING OVER CENTRAL KS. MARGINAL TEMPERATURES WILL PRECLUDE
ANY ACCUMULATIONS. THE BIG STORY WILL BE THE VERY STRONG NORTHWEST
WINDS OVERSPREADING THE AREA FROM THE NORTHWEST FRIDAY MORNING
THROUGH EVENING. CONCERNED THAT EXTENSIVE CLOUDS WILL INHIBIT MIXING
SOME. HOWEVER...VERY TIGHT PRESSURE GRADIENT AND AT LEAST SOME
MIXING SHOULD ALLOW WINDS TO INCREASE 35-45 MPH...WITH GUSTS OF
50-60 MPH...STRONGEST WEST OF I-135. CONSEQUENTLY...HOISTED A HIGH
WIND WARNING WEST OF I-135...NOT INCLUDING WICHITA. NIGHT SHIFT MAY
NEED TO EXPAND ANOTHER ROW OF COUNTIES EAST TO INCLUDE THE I-135
CORRIDOR IF CONFIDENCE INCREASES. WIND ADVISORY IN EFFECT FARTHER
EAST TO INCLUDE MUCH OF SOUTHEAST/EAST-CENTRAL KANSAS.

LOOKING AT RATHER CHILLY TEMPERATURES EARLY SATURDAY MORNING...WHICH
COULD APPROACH THE FREEZING MARK GENERALLY WEST OF THE FLINT HILLS.
HOWEVER...FROST POTENTIAL MAY BE MITIGATED DUE TO CONTINUED
NORTHWEST WINDS.

GFS/ECMWF CONSENSUS WOULD SUGGEST THE MONDAY/TUESDAY TIMEFRAME COULD
BE ESPECIALLY ACTIVE...AS SHORTWAVE ENERGY APPROACHES FROM THE WEST
INTERACTING WITH RETURNING GULF MOISTURE. CONSENSUS WOULD SUGGEST
WELL BELOW NORMAL TEMPERATURES NORTH OF THE FRONT OVER CENTRAL
KANSAS TUESDAY...WITH CONTINUED BELOW NORMAL TEMPERATURES AREAWIDE
WEDNESDAY. THINKING THE POTENTIAL EXISTS FOR AT LEAST MID 30S
TEMPERATURES OVER MAINLY CENTRAL KANSAS EARLY WEDNESDAY MORNING.

ADK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: THUNDERSTORMS AND STRATUS...THEN STRONG WINDS FRIDAY.

UPPER LEVEL STORM SYSTEM WILL INTENSIFY AS IT EMERGES FROM CO/NM
TO OVER KS THIS AFTERNOON INTO FRIDAY. MOISTURE WILL CONTINUE TO
GET DRAWN RAPIDLY NORTHWARD INTO CENTRAL/EASTERN KS AHEAD OF THE
STORM SYSTEM. SCATTERED CONVECTION PROGGED TO DEVELOP INITIALLY
OVER CENTRAL KS EARLY THIS AFTERNOON...POSSIBLY AFFECTING
RSL/SLN/HUT. OTHER SEVERE THUNDERSTORMS EXPECTED TO DEVELOP JUST
EAST OF DRYLINE LATE THIS PM/EVE...ACROSS THE FLINT HILLS AND SERN
KS. CNU WILL LIKELY BE AFFECTED BY THIS ACTIVITY...WHILE ICT WILL
BE ON THE WESTERN EDGE AND MAY NOT GET THUNDERSTORMS. STRATUS OVER
EASTERN CO/WESTERN KS/SWRN NE WILL WRAP SOUTHEASTWARD AROUND THE
UPPER LOW INTO CENTRAL/SOUTH CENTRAL KS TONIGHT INTO FRIDAY.
STRONG/GUSTY NW WINDS WILL DEVELOP FRIDAY WITH GUSTS OF 40-45 KT
EXPECTED ALONG/W OF I-135...AFFECTING RSL/SLN/HUT/ICT.

JMC

&&

.FIRE WEATHER...

VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS OF 50-60
MPH SHOULD SEND THE GRASSLAND FIRE DANGER INTO THE VERY HIGH TO
EXTREME CATEGORY MAINLY ALONG/WEST OF I-135 FRIDAY. DID NOT ISSUE
A FIRE WEATHER WATCH THOUGH DUE TO THE POSSIBILITY OF NUMEROUS RAIN
SHOWERS ACROSS THE AREA...ALONG WITH WELL BELOW NORMAL
TEMPERATURES...WHICH WOULD TEND TO GREATLY LESSEN THE FIRE DANGER.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  50  34  66 /  40  60  10  10
HUTCHINSON      40  48  32  66 /  50  70  10  10
NEWTON          42  48  33  64 /  50  60  10  10
ELDORADO        43  49  33  64 /  30  60  10  10
WINFIELD-KWLD   42  52  34  67 /  30  40  10  10
RUSSELL         36  46  30  66 /  70  70  10  10
GREAT BEND      36  47  30  67 /  70  70  10  10
SALINA          44  47  32  65 /  60  70  20  10
MCPHERSON       41  47  32  65 /  60  70  10  10
COFFEYVILLE     45  54  37  65 /  90  60  20  10
CHANUTE         45  53  36  64 /  90  70  20  10
IOLA            45  53  35  63 /  90  70  20  10
PARSONS-KPPF    45  54  36  64 /  90  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ049-051>053-
068-069-083-092-093.

HIGH WIND WARNING FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ032-033-
047-048-050-067-082-091.

&&
Hazardous weather outlook, Apr 14, 3:34 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT THU APR 14 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
334 PM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE STORMS ARE LIKELY THROUGH THE EVENING HOURS FOR MOST OF
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS...GENERALLY EAST OF A
LINE EXTENDING FROM ARKANSAS CITY TO WICHITA...TO HUTCHINSON TO
RUSSELL. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL BE
POSSIBLE. HOWEVER...THE GREATEST RISK FOR SEVERE STORMS WILL BE
OVER SOUTHEAST KANSAS...MAINLY EAST OF THE TURNPIKE. BASEBALL SIZE
HAIL AND WINDS TO 75 MPH WILL BE POSSIBLE HERE...ALONG WITH THE
POTENTIAL FOR A FEW STRONG...LONG TRACKED TORNADOES. THE SEVERE
WEATHER THREAT WILL WANE DRAMATICALLY AFTER MIDNIGHT.

A MIX OF RAIN AND SNOW WILL BE POSSIBLE LATE TONIGHT OVER CENTRAL
KANSAS. ACCUMULATIONS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MIX OF RAIN AND SNOW MAY LINGER OVER CENTRAL KANSAS FRIDAY
MORNING. ACCUMULATIONS ARE NOT ANTICIPATED.

VERY STRONG NORTHWEST WINDS WILL OVERSPREAD ALL OF CENTRAL AND
SOUTH CENTRAL KANSAS ON FRIDAY. SUSTAINED WIND SPEEDS BETWEEN 35
AND 45 MPH...WITH GUSTS UP TO 55 MPH ARE LIKELY. CONSEQUENTLY...A
HIGH WIND WARNING HAS BEEN ISSUED FOR LOCATIONS WEST OF INTERSTATE
135...ALONG WITH A WIND ADVISORY FURTHER EAST TO INCLUDE MUCH OF
SOUTHEAST KANSAS.

THESE STRONG NORTHWEST WINDS ON FRIDAY WILL ELEVATE THE GRASSLAND
FIRE DANGER INTO THE VERY HIGH TO EXTREME CATEGORY FOR LOCATIONS
GENERALLY ALONG AND WEST OF INTERSTATE 135. HOWEVER...THE
POSSIBILITY FOR NUMEROUS RAIN SHOWERS MAY TEND TO LESSEN THE FIRE
DANGER. STAY TUNED.

TEMPERATURES EARLY SATURDAY MORNING COULD DROP TO NEAR FREEZING
OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...MAINLY ALONG
AND WEST OF THE FLINT HILLS. ANYONE WITH SENSITIVE OUTDOOR PLANTS
SHOULD STAY TUNED FOR SUBSEQUENT OUTLOOKS AND FORECASTS.

THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY NIGHT THROUGH TUESDAY
NIGHT. AT THIS TIME IT APPEARS STRONG AND SEVERE STORMS WILL BE
POSSIBLE...WITH LOCATIONS SOUTHEAST OF THE TURNPIKE HAVING THE
GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EVENING
HOURS...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
ARKANSAS CITY TO WICHITA...TO HUTCHINSON TO RUSSELL.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/ADK

In the hours before

Local storm report, Apr 14, 5:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TORNADO          12 E ATLANTA            37.44N 96.55W
04/14/2011                   COWLEY             KS   BROADCAST MEDIA

            BRIEF TOUCHDOWN REPORTED VIA KAKE FROM 1 WEST OF COWLEY.

&&

VJP
Local storm report, Apr 14, 5:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FUNNEL CLOUD     5 SE SALINA             38.76N 97.55W
04/14/2011                   SALINE             KS   TRAINED SPOTTER

            MULTIPLE REPORTS OF FUNNEL CLOUDS FROM 5 TO 7 EAST OF
            SALINA.

&&

VJP
Local storm report, Apr 14, 5:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          5 N NEW CAMBRIA         38.95N 97.51W
04/14/2011                   SALINE             KS   EMERGENCY MNGR

            PUBLIC REPORTS TORNADO ON THE GROUND RIGHT ALONG SALINE
            AND OTTAWA COUNTY LINE.

&&

VJP
Local storm report, Apr 14, 5:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             CHAUTAUQUA              37.02N 96.18W
04/14/2011  E2.50 INCH       CHAUTAUQUA         KS   LAW ENFORCEMENT

&&

VJP
Special weather statement, Apr 14, 5:44 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT THU APR 14 2011

KSZ094-142330-
ELK-
544 PM CDT THU APR 14 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK COUNTY...

AT 539 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LONGTON...OR 9 MILES SOUTHEAST OF
HOWARD...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

JAKUB
Local storm report, Apr 14, 5:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TORNADO          4 W CHAUTAUQUA          37.02N 96.25W
04/14/2011                   CHAUTAUQUA         KS   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN REPORTED BY A TRAINED SPOTTER.

0530 PM     FUNNEL CLOUD     PERU                    37.08N 96.10W
04/14/2011                   CHAUTAUQUA         KS   STORM CHASER

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:11 PM CDTHigh Wind WarningICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more37 hr
Apr 14, 3:11 PM CDTWind AdvisoryICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 6 more37 hr
Apr 14, 3:40 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice50 min
Apr 14, 4:04 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline56 min
Apr 14, 4:07 PM CDTSevere Thunderstorm WarningICTCowley53 min
Apr 14, 4:27 PM CDTTornado WarningICTChautauqua, Cowley, Elk33 min
Apr 14, 4:29 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline61 min
Apr 14, 4:41 PM CDTSevere Thunderstorm WarningICTButler64 min
Apr 14, 4:55 PM CDTTornado WarningICTChautauqua65 min
Apr 14, 4:57 PM CDTSevere Thunderstorm WarningICTSaline35 min
Apr 14, 4:59 PM CDTTornado WarningICTButler, Cowley, Elk, Greenwood33 min
Apr 14, 5:08 PM CDTSevere Thunderstorm WarningICTMarion40 min
Apr 14, 5:13 PM CDTTornado WarningICTSaline19 min
Apr 14, 5:20 PM CDTSevere Thunderstorm WarningICTChase51 min
Apr 14, 5:44 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood34 min
Apr 14, 5:55 PM CDTTornado WarningICTGreenwood29 min
Apr 14, 6:31 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho45 min
Apr 14, 6:46 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.